Meet Chanise Frandsen-PA
What is an adverse drug reaction? Is it the same as a drug allergy?
An adverse drug reaction includes side effects, intolerances, and hypersensitivity reactions to a medication or group of medications. A side effect is a known reaction to a drug based on how it works in the body. These reactions are both common and predictable, and your doctor or pharmacist may warn you of these potential side effects before starting a medication. An intolerance is an inability to tolerate the side effects of a medication due to gastrointestinal discomfort, headaches, muscle aches, kidney and liver issues, etc. Finally, a drug hypersensitivity or drug allergy is an abnormal reaction of the immune system to a medication.
How common is a penicillin allergy?
Approximately 10% of the population reports a penicillin allergy in their medical history. However, newer research shows that over 90% of those patients are not truly allergic or will outgrow the allergy within 10 years.
What does a penicillin allergy look like?
Signs and symptoms of a penicillin allergy most commonly include hives (raised red bumps that are often itchy) and angioedema (swelling underneath the skin near the eyes, lips, tongue, extremities, or genitalia). Life-threatening anaphylaxis is rare, but can occur and presents with swelling (tongue, throat, and lips), low blood pressure, loss of consciousness, significant shortness of breath, and wheezing.
What is the treatment for a penicillin allergy?
In most cases, hives and angioedema will resolve and can be treated by stopping the medication and using oral antihistamines (such as Benadryl, Zyrtec, Xyzal, etc.) where appropriate to treat the hives and itching. However, life-threatening reactions must be treated with epinephrine and additional supportive treatments in an emergency room setting.
What if I was told I had an allergic reaction as a child?
Penicillin or other drugs in the penicillin family are safe and commonly used medications for childhood illnesses. Viral illnesses often cause hives or in some cases taking an antibiotic while having a different illness such as infectious mononucleosis can cause hives. Unfortunately, reactions to the illness itself can cause confusion and force us to ask the question, did the drug or the illness cause the adverse reaction?
Who should get testing for penicillin allergy?
Antibiotics in the penicillin family are among the most widespread and well-tolerated medications for certain infections, which can make treatment difficult or lead to more potential side effects if your doctor cannot use this group of medications. Therefore, it would be beneficial for those with a history of reaction to seek testing from an allergy/immunology specialist. There is a helpful clinical tool called PEN-FAST that can help your physician determine your risk of penicillin allergy and determine if testing is appropriate.
How does the testing work?
The first step in penicillin testing is a skin prick test which delivers a small amount of the medication into the surface of the skin. If there is no reaction after 20 minutes, then further testing called intradermal testing can place the substance directly under the skin. If there is no reaction, your physician may decide to do an oral challenge where you are observed in the office after taking a low dose of the medication and then a higher dose to see if there is any reaction.
Do you or your family members have a history of penicillin allergy? Allergy Associates of Utah is an allergy, asthma, and immunology specialty clinic serving the greater Salt Lake City, Utah area with 2 convenient locations in Murray and West Jordan. Led by specialists Andrew Smith, MD, MS, and Tara Sarin, MD, the practice strives to help people of all ages and background achieve success. Request an appointment by phone or online at either Allergy Associates of Utah location for expert allergy and immunology care today.
You Might Also Enjoy...
Meet Chanise Frandsen-PA
Meet Daniel Rawlings, PA-C
Food Allergy Prevention
Hand Dermatitis During the COVID-19 Pandemic Due to Increased Handwashing
Oral Reactions with Plant Based Foods
Q&A about Allergy Shots